Coumadin and an Extremely Elderly and Frail Patient

  1. Just writing for some advice. A friend's mother is in the hospital. She is 93 years old and miraculously recovering from a vicious attack of pneumonia (her 2nd case this year). While there, it was discovered that she is having transient episodes of atrial fib (I witnessed one episode on the monitor while I was visiting - lasted about 10 seconds before going back into NSR). Well, they want to put her on Coumadin, of course. But she is extremely frail, tiny, and weighs at the most 90 pounds. She also is very sensitive to medications, and I am concerned that any dose of Coumadin, no matter how small, is going to cause her to have a nasty GI bleed or worse. Is there any other prophylactic anticoagulant/ antiplatelet agent that she could be on for her transient episodes of atrial fib? I have noted some doctors putting frail elderly patients on EC-ASA instead. What do you think? Thank you for any insight you can offer me
    Last edit by VickyRN on Apr 1, '05
  2. Visit VickyRN profile page

    About VickyRN

    Joined: Mar '01; Posts: 12,040; Likes: 6,492
    Nurse Educator; from US
    Specialty: 16 year(s) of experience in Gerontological, cardiac, med-surg, peds

    9 Comments

  3. by   austin heart
    I don't think that ASA will work on a-fib, it is more of an anti-platelet than an anti-coagulant. How about Ticlid...it is an anti-coagulant but there is lower risk for bleeding. Or what about Amioderone?
  4. by   TiffyRN
    I can certainly understand your concern with an elderly frail lady on Coumadin. However, I don't think Aspirin, Ticlid or Plavix can provide the protection from emboli that Coumadin/Heparin does. I've never heard of a doctor relying on those drugs for the serious anticoagulation needed for A-fib.

    The only other choice I can think of would be Lovenox SQ. Usually given twice a day, it has a shorter half-life (certainly than coumadin). Big drawback though is the whole "SQ" thing. Especially if she is quite thin, it will be hard to find enough injection sites as some inevitably bruise up. I've also heard it's very expensive.
  5. by   Antikigirl
    The thing that is nice about coumadin is that it is tested very regularily and monitored closely (that is if the patient does their follow up!). In my facility (assisted living) people are watched very highly for this, tested regularily, and their orders change dependant on their PT/INR very well! I find that this type of monitoring is excellent, and not something done with some other meds!

    I have frail folks over 100 that have coumadin, but you have to outweight the use for that and the condition they are experiencing. We can fix a bleed normally..but a fib can turn ugly fast, and then it is much more invasive to fix! So MD's have to look at the pro's and con's and order carefully!

    But like I said, my residents on coumadin are watched like hawks..means lots of blood labs, but it is so wonderful to have them monitored so very carefully (we have a lab team come in and do this, I hear private home folks can too and covered by insurance!).

    Amioderone and Lovenox are VERY VERY expensive..outragously so!!!!!!
    Last edit by Antikigirl on Apr 2, '05
  6. by   VickyRN
    Thanks for all of your advice about Coumadin. The last post, especially was comforting. I have already instructed my friend about possible side effects of Coumadin and things to watch out for in her mother: purple patches on the skin, nosebleeds, purplish toes, reddish urine, and visible blood in the stool. I have also advised her to get a guiac kit to check her mother's stools at least once a week for occult bleeding. I also have reinforced to my friend the paramount importance of frequent blood checks (PT/INR) in the local doctor's office to make sure the Coumadin dosage is staying within that narrow therapeutic range (INR 2-3).

    Amiodarone has so many horrible side effects, I would not want this elderly lady to be on it. The doctors are putting her on digoxin and will just let her "live" with her "in and out" episodes of a-fib, as she is hemodynamically stable and asymptomatic.

    Thanks again for all of your posts and advice. It is much appreciated
  7. by   NannaNurse
    We are so lucky to live in a time that we have so many drugs and treatments that can make the lives of our patients easier. Coumadin is a lifesaver to many, my father-in-law one of them, but it is really hard to say if it will assist this precious lady. Only her physician can determine that. The only thing I have against Coumadin therapy is the many blood draws. On someone at that age and so small, it wouldn't take long for her show signs.......bruises from multiple sticks...........I wish her the best and pray that what they start her on will help!!
  8. by   dianah
    Always weigh risks VS benefits, as with anything.

    Is the patient able to voice her own opinion of treatment?

    As others have posted, Coumadin is at least able to be monitored, so dosages can be adjusted for those sensitive souls -- unlike Lovenox or Plavix. Coumadin is #1 choice for A.fib. I assume she is not on a cardiac monitor every day, therefore caregivers may be unaware if she slips into a.fib. Thus the coumadin is recommended, in case she goes into a.fib: to prevent blood clots from forming from blood pooling that may occur with the dys-synchronous function between atria and ventricles. It would be the most benign of the drugs to give (yes, amio is scary). ASA and Plavix recommended for other scenarios, not a.fib.

    Vicky, hope your friend has approached the ordering MD/PCP for further information on this, voicing the concerns about her size/weight/fear of GI bleed. Glad you are there to educate her on what to watch for. Hope whatever treatment is chosen, is helpful.
  9. by   misswoosie
    Quote from VickyRN
    Just writing for some advice. A friend's mother is in the hospital. She is 93 years old and miraculously recovering from a vicious attack of pneumonia (her 2nd case this year). While there, it was discovered that she is having transient episodes of atrial fib (I witnessed one episode on the monitor while I was visiting - lasted about 10 seconds before going back into NSR). Well, they want to put her on Coumadin, of course. But she is extremely frail, tiny, and weighs at the most 90 pounds. She also is very sensitive to medications, and I am concerned that any dose of Coumadin, no matter how small, is going to cause her to have a nasty GI bleed or worse. Is there any other prophylactic anticoagulant/ antiplatelet agent that she could be on for her transient episodes of atrial fib? I have noted some doctors putting frail elderly patients on EC-ASA instead. What do you think? Thank you for any insight you can offer me
    It's all about risks and benefits ie the risk of bleeding and the benefit of preventing stroke secondary to AF.Aspirin provides half the protection against stroke in AF compared to coumadin but the risk of bleeding is lower.If your friends relative does not have a history of bleeding,does not suffer from falls,does not have an active cancer and would be able to concord with her medication ie take the correct doses as advised by the clinic in relation to her INR then her age alone is not really a prob.At least pts on coumadin get monitored properly.
  10. by   misswoosie
    Quote from VickyRN
    Thanks for all of your advice about Coumadin. The last post, especially was comforting. I have already instructed my friend about possible side effects of Coumadin and things to watch out for in her mother: purple patches on the skin, nosebleeds, purplish toes, reddish urine, and visible blood in the stool. I have also advised her to get a guiac kit to check her mother's stools at least once a week for occult bleeding. I also have reinforced to my friend the paramount importance of frequent blood checks (PT/INR) in the local doctor's office to make sure the Coumadin dosage is staying within that narrow therapeutic range (INR 2-3).

    Amiodarone has so many horrible side effects, I would not want this elderly lady to be on it. The doctors are putting her on digoxin and will just let her "live" with her "in and out" episodes of a-fib, as she is hemodynamically stable and asymptomatic.

    Thanks again for all of your posts and advice. It is much appreciated
    Of course digoxin might work to revert to SR.wANT TO MAKE CLEAR TO OTHERS THAT AMIODARONE IS TO CONTROL AF RATE AND COUMADIN IS TO ANTICOAGULATE TO HELP TO PREVENT CLOTS IN HEART WHICH CAN LEAD TO STROKE
  11. by   VickyRN
    Update: in her case, the resident team opted for aspirin therapy only (no coumadin) This proved to be a wise decision, as even with the very low dose of 81 mg enteric coated ASA daily, the elderly lady still suffered a significant GI bleed and needed to be rehospitalized. There is no telling what would have happened to her, had she been on coumadin therapy instead.

close